Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 117, NWS Topeka, KS

June 7, 2009Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 7, 2009, 5:09 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2009, 5:09 PM CDT (22:09 UTC)
Expired
Jun 7, 2009, 6:00 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:35 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 7, 2:35 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT SUN JUN 7 2009

.DISCUSSION...
CONCERNS FOR SHORT TERM ARE WITH SEVERE POTENTIAL THIS AFTERNOON AND
EVENING.

ATMOSPHERE OVER NE KS BECOMING INCREASINGLY UNSTABLE AFTER GOOD
SUNSHINE AND WITH STEADY FETCH OF MID TO UPPER 60S DEWPOINTS INTO
MUCH OF OUR AREA. FRONTAL BOUNDARY LINGERS IN OUR WESTERN BORDER AS
LOW PRESSURE DEVELOPS OVER CTR KS. NORTHERN PORTION OF THE BOUNDARY
RESIDES NEAR THE KS/NE BORDER.  STRONG SHORTWAVE MOVING EASTWARD
OUT OF WESTERN COLORADO EXPECTED TO INSTIGATE STORMS BY THE LATE
AFTERNOON HOURS. SOUNDING GOING UP ATTM...BUT APPEARS FOR NOW THAT
CAP IS HOLDING OVER SOUTHERN PORTION OF THE CWA. RUC DOES ANALYZE A
20J/KG WEAK SPOT IN THE CIN OVER THE MANHATTAN AREA AND
NORTHWARD...AND WITH SOME CONVERGENCE IN THE WIND FIELDS...ALSO SEEN
BY A FINE LINE ON THE RADAR...WILL HAVE EYE ON THIS AREA INITIALLY.
MODELS STILL OVERDOING THE CAPE WITH TDS PROGGED IN THE
70S...HOWEVER WIDESPREAD 2-3K J/KG WOULD BE REPRESENTATIVE
CONSIDERING REAL TDS.  INITIAL 0-1KM SHEAR NEAR PRESSURE
TROUGH/SURFACE BOUNDARY AND OVER ALL OF NORTHEAST KS NOT TOO
IMPRESSIVE WITH LESS THAN 10 KTS.  PLENTY OF DEEPER LAYER SHEAR WITH
0-6KM AT 30-50KTS...SO SUPERCELLS HAVE PLENTY OF SUPPORT. EXPECT
THESE TO INCREASE LATER TODAY AS STRONGER WINDS APPROACH ALOFT WITH
WAVE. INITIAL CONCERNS WOULD BE LARGE HAIL GIVEN STRONG INSTABILITY
AND RELATIVELY MOIST AIR MASS IN THE LOW LEVELS...BUT WITH SOME
TURNING OF THE WINDS AND POTENTIAL QUICK DEVELOPMENT IN STRONG
INSTABILITY CANNOT RULE OUT A TORNADO THREAT.  FRONT SHOULD GET A
GOOD PUSH FROM THE UPPER WAVE AND MOVE ACROSS THE AREA BY 12Z.
BETTER INSTABILITY LIFTS NORTHEAST AS LLJ STRENGTHENS AND EXPECT
CONVECTION TO FOLLOW. STILL ANTICIPATE STORMS ALONG THE FRONTAL
BOUNDARY LATER TONIGHT BUT WITH STRONGER THREAT FOCUSED NORTH.   67

AFTER A DRY MONDAY...SURFACE RIDGE BEGINS RETREATING EASTWARD MONDAY
NIGHT...BUT DRY CONDITIONS SHOULD CONTINUE THROUGH THE NIGHT.  GFS
AND NAM BEGIN SIG DISAGREEMENT AT THAT POINT IN POSITION OF WARM
FRONT DEVELOPING TO EAST OF LEE LOW.  GFS BRINGS THIS WARM FRONT
NORTHWARD WITH THE GREATEST PRECIP THREAT ON TUESDAY OVER NORTHEAST
KS AND AREAS N.  NAM ON THE OTHER HAND KEEPS BOUNDARY ACROSS NRN OK
AND INFERRED CONVECTIVE COMPLEX MOVING THROUGH EC KS.  HAVE GONE
SLIGHTLY CLOSER TO NAM SOLUTION...BUT HAVE SOMEWHAT BROADBRUSHED
PRECIP CHANCES ACROSS ENTIRE AREA DUE TO UNCERTAINTY.

BEYOND THAT...WE STAY IN NEARLY ZONAL FLOW WITH DISTURBANCES
PERIODICALLY COMING THROUGH.  TIMING OF THESE VERY CHALLENGING IN
THIS EXTENDED TIME FRAME BUT HAVE CHANCES EVERY DAY. FOR THE MOST
PART...GFS KEEPS SURFACE LOW AND ASSOCIATED WARM FRONT TO THE SOUTH
OUR AREA UNTIL LATE IN THE WEEKEND...WHICH WOULD KEEP SURFACE BASED
SEVERE WEATHER THREAT TO OUR SOUTH.  12Z ECMWF ON THE OTHER HAND
DOES BEING A SYSTEM OUT FARTHER TO THE N NEXT WEEKEND WITH WARMER
TEMPERATURES AND A BETTER CHANCE OF MORE SIGNIFICANT STORMS.  GIVEN
ISSUES THAT LONG RANGE MODELS HAVE HAD...HAVE JUST BROADBRUSHED POPS
DURING NEXT WEEKEND WITH CLOSE TO HPC TEMPERATURES WHICH WERE BASED
PARTLY ON ECMWF ENSEMBLE.   60

&&

.AVIATION...
STORM CHANCES WILL BE PRIMARY CONCERN THIS TAF PERIOD. LATER
MODELS SUGGESTING WE COULD SEE SOME DEVELOPMENT AROUND THE 20-21Z
TIMEFRAME NEAR THE TAF SITES. KEPT VCTS BUT ADJUSTED THE TIMES.
THESE STORMS WILL BE STRONG AND WOULD EASILY BRING IFR/LIFR
CONDITIONS TO THE SITES AND WILL AMEND AS THEY DEVELOP SINCE NOT
ONE SURE LOCATION WHERE THEY WILL START. FRONT PASSES OVERNIGHT
AND COULD BRING LOW STRATUS. STARTED WITH A SCT010 GROUP AND MAY
HAVE TO HIT HARDER AT LATER TAF ISSUANCES.  67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 7, 2:22 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT SUN JUN 7 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-081200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
222 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONT OVER NORTH CENTRAL KANSAS WILL BEGIN TO
SLOWLY SAG SOUTHEAST THIS EVENING AND BE LOCATED ALONG THE KANSAS
TURNPIKE BY MIDNIGHT TONIGHT. AN UPPER LEVEL DISTURBANCE OVER
WESTERN KS APPROACHES THE AREA THIS AFTERNOON...WITH THUNDERSTORMS
EXPECTED TO DEVELOP AFTER 230 PM. THE THUNDERSTORMS ARE EXPECTED TO
THEN BECOME MORE NUMEROUS ACROSS THE AREA THROUGH THE EVENING
HOURS...PARTICULARLY OVER NORTHEAST KANSAS...AS A STRONGER WAVE
APPROACHES THIS EVENING AND OVERNIGHT.

SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY WITH
VERY LARGE HAIL AND STRONG WINDS. TORNADOES WILL ALSO BE A
POSSIBILITY THROUGH THE EVENING HOURS. THE COVERAGE AND INTENSITY
OF THE THUNDERSTORMS SHOULD BEGIN TO DECREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL REMAIN UNSETTLED ACROSS THE AREA TUESDAY THROUGH THE END
OF THE WEEK WITH A CHANCE FOR MORE THUNDERSTORMS ACROSS MOST OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED ACROSS THE AREA LATE THIS
AFTERNOON AND ESPECIALLY THIS EVENING.

In the hours before

Local storm report, Jun 7, 11:19 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1119 AM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             5 E BARNES              39.71N 96.78W
06/06/2009  E1.00 INCH       MARSHALL           KS   TRAINED SPOTTER

            WINDOWS BROKEN AT NEARBY HOME BECAUSE OF WIND DRIVEN
            HAILSTONES. DELAYED REPORT.

&&

MRC
Special weather statement, Jun 7, 4:00 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SUN JUN 7 2009

KSZ011-012-072230-
BROWN-NEMAHA-
400 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES...

THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHEAST NEMAHA AND NORTHWEST BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SABETHA...FAIRVIEW...MORRILL...HAMLIN AND RESERVE.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:58 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa47 min
Jun 6, 10:01 PM CDTSevere Thunderstorm WarningTOPClay, Cloud34 min
Jun 6, 10:07 PM CDTSevere Thunderstorm WarningTOPCloud, Republic38 min
Jun 6, 10:28 PM CDTSevere Thunderstorm WarningTOPClay, Pottawatomie, Riley47 min
Jun 6, 10:31 PM CDTSevere Thunderstorm WarningTOPWashington35 min
Jun 6, 10:40 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington50 min
Jun 6, 10:41 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington49 min
Jun 6, 11:02 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie15 min
Jun 6, 11:32 PM CDTSevere Thunderstorm WarningTOPWashington16 min
Jun 7, 12:01 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.